Taiwanese Journal of Mathematics

A Family of Group Divisible Designs with Arbitrary Block Sizes

Yu-pei Huang, Chia-an Liu, Yaotsu Chang, and Chong-Dao Lee

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Open access


Recently, a construction of group divisible designs (GDDs) derived from the decoding of quadratic residue (QR) codes was given. In this paper, we extend the idea to obtain a new family of GDDs, which is also involved with a well-known balanced incomplete block design (BIBD).

Article information

Taiwanese J. Math., Advance publication (2019), 12 pages.

First available in Project Euclid: 23 January 2019

Permanent link to this document

Digital Object Identifier

Primary: 05B05: Block designs [See also 51E05, 62K10]

balanced incomplete block design (BIBD) group divisible design (GDD) binary field


Huang, Yu-pei; Liu, Chia-an; Chang, Yaotsu; Lee, Chong-Dao. A Family of Group Divisible Designs with Arbitrary Block Sizes. Taiwanese J. Math., advance publication, 23 January 2019. doi:10.11650/tjm/190104. https://projecteuclid.org/euclid.twjm/1548234028

Export citation


  • I. Anderson, Combinatorial Designs: Construction Methods, Ellis Horwood, 1990.
  • E. F. Assmus, Jr. and H. F. Mattson, Jr., New 5-designs, J. Combin. Theory 6 (1969), no. 2, 122–151.
  • Y. Chang, T. K. Truong, I. S. Reed, H. Y. Cheng and C. D. Lee, Algebraic decoding of $(71,36,11)$, $(79,40,15)$, and $(97,49,15)$ quadratic residue codes, IEEE Trans. Commun. 51 (2003), 1463–1473.
  • Y. M. Chee, G. Ge and A. C. H. Ling, Group divisible codes and their application in the construction of optimal constant-composition codes of weight three, IEEE Trans. Inform. Theory 54 (2008), no. 8, 3552–3564.
  • C. J. Colbourn and J. H. Dinitz, Handbook of Combinatorial Designs, Second edition, Discrete Mathematics and its Applications (Boca Raton), Chapman & Hall/CRC, Boca Raton, FL, 2007.
  • T. Etzion and A. Vardy, Perfect binary codes: constructions, properties, and enumeration, IEEE Trans. Inform. Theory 40 (1994), no. 3, 754–763.
  • H. L. Fu and C. A. Rodger, Group divisible designs with two associate classes: $n = 2$ or $m = 2$, J. Combin. Theory Ser. A 83 (1998), no. 1, 94–117.
  • S. P. Hurd and D. G. Sarvate, Odd and even group divisible designs with two groups and block size four, Discrete Math. 284 (2004), no. 1-3, 189–196.
  • L. Ji, Group divisible designs with large block sizes, Des. Codes Cryptogr. 86 (2018), no. 10, 2255–2260.
  • C.-D. Lee, Y. Chang and C.-a. Liu, A construction of group divisible designs with block sizes 3 to 7, Des. Codes Cryptogr. 86 (2018), no. 6, 1281–1293.
  • F. J. MacWilliams and N. J. A. Sloane, The Theory of Error-correcting Codes I, North-Holland Mathematical Library 16, North-Holland, New York, 1977.
  • V. Pless, Symmetry codes over $\operatorname{GF}(3)$ and new five-designs, J. Combinatorial Theory Ser. A 12 (1972), 119–142.
  • D. G. Sarvate and J. Seberry, Group divisible designs, GBRSDS, and generalized weighing matrices, Util. Math. 54 (1998), 157–174.
  • J. R. Schatz, On the weight distributions of cosets of a linear code, Amer. Math. Monthly 87 (1980), no. 7, 548–551.
  • D. R. Stinson, Combinatorial Designs: Constructions and Analysis, Springer-Verlag, New York, 2004.
  • H.-M. Sun, On the existence of simple BIBDs with number of elements a prime power, J. Combin. Des. 21 (2013), no. 2, 47–59.
  • ––––, More results on the existence of simple BIBDs with number of elements a prime power, Taiwanese J. Math. 20 (2016), no. 3, 523–543.
  • Z.-X. Wan, Design Theory, Higher Education Press, Beijing; World Scientific, Hackensack, NJ, 2009.